Firth, A.Y. (2005) Heroin and diplopia. Addiction, 100 (1). pp. 46-50. ISSN 0965-2140Full text available as:
Aims: To describe the eye misalignments that occur during heroin use and heroin detoxification and to give an overview of the management of persisting diplopia (double vision) which results from eye misalignment.
Methods: A literature review using Medline and the search terms strabismus, heroin and substance withdrawal syndrome is presented. General management of cases presenting to the ophthalmologist and orthoptist with acute acquired concomitant esotropia is described.
Findings: A tendency towards a divergence of the visual axes appears to be present in heroin users, although when present it may not always lead to diplopia. Following detoxification intermittent esotropia or constant esotropia (convergence of the visual axes) can occur; if intermittent the angle tends to be small and diplopia present when viewing distance objects. Occlusion of one eye to eliminate the second image could encourage the development of a constant deviation. The deviation is not caused by a cranial nerve palsy. Constant deviations of this type are classified as 'acute acquired concomitant esotropia'. Relief from the diplopia may be gained by prismatic correction, and the deviation may then resolve spontaneously. Botulinum toxin or surgical intervention may be necessary in cases that do not resolve.
Conclusions: Heroin use may lead to intermittent or constant exotropia and withdrawal may result in intermittent or constant esotropia. Awareness of the mechanism causing this may avoid referral to other specialties (e.g. neurology) and awareness of treatment modalities could encourage patients to seek appropriate help for relief of symptoms.
|Copyright, Publisher and Additional Information:||© 2005 Society for the Study of Addiction. This is an electronic version of an article published in Addiction: complete citation information for the final version of the paper, as published in the print edition of Addiction, is available on the Blackwell Synergy online delivery service, accessible via the journal's website at www.blackwellpublishing.com/journal.asp?ref=0965-2140 or www.blackwell-synergy.com|
|Keywords:||Esotropia, heroin, methadone, strabismus, substance withdrawal syndrome|
|Institution:||The University of Sheffield|
|Academic Units:||The University of Sheffield > Faculty of Medicine, Dentistry and Health (Sheffield) > School of Medicine (Sheffield) > Clinical Sciences Division South (Sheffield)|
|Depositing User:||Repository Officer|
|Date Deposited:||22 Aug 2005|
|Last Modified:||07 Jun 2014 17:57|
Actions (login required)